25.10.2020

Penicillin Allergy Treatment

The basic principles of treatment of penicillin allergy – the early cessation of the antibiotic and its elimination from the body (stop the introduction of penicillin, wash the stomach and intestines when taken orally, appoint enterosorbents, etc.), arrest the symptoms of allergy (cardiotonic, bronchodilators, glucocorticosteroids are administered) restore respiratory and circulatory function during systemic allergic reactions.

In the future, the patient should exclude the use of antibiotics from the penicillin group and report the presence of intolerance to these drugs when contacting other medical institutions.

Penicillin Allergy– This is an allergic reaction that occurs when repeated ingestion or parenteral administration of penicillin and semisynthetic antibiotics. The pathological process develops acutely in the form of urticaria, angioedema, laryngospasm or a systemic allergic reaction – anaphylactic shock. Penicillin allergy occurs even with a minimal amount of penicillin antibiotic reintroduced into the body. According to statistics in allergology, hypersensitivity to penicillin is one of the most common types of drug allergy and occurs in 1-8% of the population, mostly between the ages of 20 and 50 years. The first reports of intolerance to penicillin appeared in 1946, and three years later the first death was recorded after the introduction of this antibiotic. The literature provides evidence that

Causes of Penicillin Allergy

There are several risk factors that increase the likelihood of developing an allergy to penicillin. This, above all, the presence of hereditary predisposition (genetic and constitutional features). Thus, for example, it has been established that hypersensitivity to penicillin antibiotics in parents increases the risk of developing penicillin allergy in a child 15 times.

When conducting an immunological study, you can find special markers indicating the presence of an increased risk of developing drug allergy in this patient. Age also plays a role: in young children and the elderly, allergic reactions to antibiotics are much less common than in adults aged 20-45 years.

The risk of developing penicillin allergy increases with the presence of certain concomitant diseases: congenital and acquired immunodeficiencies, infectious mononucleosis, cytomegalovirus infection, cystic fibrosis, bronchial asthma, lymphocytic leukemia, gouty arthritis, as well as with certain medications (eg beta-blockers).

The severity of an allergic reaction to penicillin depends on the method of administration of the antibiotic, the duration of its use and the duration of the intervals between the use of these drugs. Thus, a single prophylactic administration of penicillin (ampicillin) in the postoperative period in surgical practice is much less likely to cause allergies than the use of antibiotics of this group at a sufficiently high dose for a long time. Less commonly, penicillin allergy occurs when taken orally, more often with local and parenteral administration.

The mechanism of development of allergy to penicillin antibiotics is associated with the occurrence of immediate-type IgE-mediated reactions, immunocomplex reactions, and also delayed-type reactions, that is, it has a complex combined sensitization.

Symptoms of penicillin allergy

Penicillin allergy is most often accompanied by the development of a variety of skin manifestations and, above all, urticaria and angioedema, less often papular and pustular rash, the Arthus phenomenon (the occurrence of infiltrates and abscesses of an allergic nature at the site of administration of the antibiotic), exudative erythema and erythroderma.

Sometimes, due to an allergy to penicillin developed such severe damage to the skin as Lyell’s syndrome (bullous skin lesions, epidermal necrolysis, erosion and ulcers of the gastrointestinal tract and urogenital system, high fever, intoxication), serum sickness (the appearance of urticaria, angioedema, severe pain in the joints and muscles, swollen lymph nodes, fever, kidney damage, nervous system, blood vessels).

When allergic to penicillin, there are changes in the respiratory organs – allergic rhinoconjunctivitis, alveolitis, eosinophilic lung infiltration, and bronchospasm phenomena. Damage to the cardiovascular system (allergic myocarditis, vasculitis), kidney (glomerulonephritis), hematopoietic organs (cytopenia, hemolytic anemia, isolated eosinophilia), the digestive system (allergic enterocolitis, hepatitis) may be noted.

Penicillin allergy can often be manifested by the development of systemic reactions – anaphylactic shock and anaphylactoid reactions.

Diagnosis of penicillin allergy

The main thing in diagnosing penicillin allergy is to collect the medical history correctly: find out the names of the drugs that the patient used before the development of an allergic reaction, the duration of their administration. It is important to clarify whether there were earlier reactions intolerance to drugs, food, and how they manifested themselves. It is necessary to collect information about previous diseases. Then, features of the clinical picture of intolerance to the antibiotic in this patient at the present time (skin manifestations, bronchospasm, anaphylactoid reactions) are clarified.

Allergic skin tests provide important information for the diagnosis of penicillin allergy. At the same time, the use of a native antibiotic is considered to be insufficiently informative, and special diagnostic allergens created from penicillin metabolites are used for testing. Skin tests are carried out, as a rule, before penicillin is used to identify possible intolerance to this drug and, if it is not possible, to replace this antibiotic with another antibacterial drug.

For the diagnosis of penicillin allergy sometimes provocative tests are used. In this case, the antibiotic is administered in a dose that is 100 times less than the average therapeutic one. In the absence of any intolerance reaction after 30-60 minutes, penicillin is re-administered at a dose that is 10 times more than initially. Such tests are carried out with great care and are performed in a specialized institution by an allergist-immunologist with extensive experience. Conducting skin tests and provocative tests is contraindicated if there is information about systemic allergic reactions in the anamnesis.

Many laboratory tests have been developed to detect penicillin allergy (determination of IgE antibodies to antibiotics using RIA or ELISA, basophil tests, detection of specific IgG and IgM, leukocyte migration inhibition reactions, etc.), but their information content leaves much to be desired. Differential diagnosis of penicillin allergy is carried out with other cases of drug allergy, as well as with pseudo-allergic reactions, some infectious diseases (scarlet fever, measles, meningitis), systemic connective tissue diseases (Behcet’s disease, systemic lupus erythematosus), pemphigus, Dühring dermatitis and other conditions.

Forecast and prevention of penicillin allergy

Given the predominant development of acute systemic allergic reactions, the prognosis can be serious. The reversibility of manifestations and long-term effects are largely dependent on the speed of medical care.

As a preventive measure, it is recommended to carefully study the patient’s history before prescribing penicillin-type antibiotics. If you experience the slightest changes in health, it is necessary to immediately stop the introduction of the drug and begin antiallergic therapy.

Spread the love

One thought on “Penicillin Allergy Treatment

  1. We stumbled over here from a different page and thought I might check things out. I like what I see so now i’m following you. Look forward to exploring your web page again.

Leave a Reply

Your email address will not be published. Required fields are marked *